Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2003, 8:18 PM EDT for Highland County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 8:18 PM EDT (00:18 UTC)
- Expired
- May 15, 2003, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Highland County, OH
The radar
The Cincinnati radar (KILN), 34 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS51 KILN 160018
SVRILN
OHC071-160115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HIGHLAND COUNTY IN OHIO...
* UNTIL 915 PM EDT...
* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF HILLSBORO...MOVING EAST AT
10 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEESBURG...
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3919 8366 3935 8361 3934 8339 3924 8334
3912 8337What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:20 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 15, 3:20 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 320 PM EDT THU MAY 15 2003 SURFACE ANALYSIS INDICATES SURFACE LOW BETWEEN BETWEEN KSDF AND KCVG WITH FRONTAL BOUNDARY THEN PUSHING NORTH INTO WESTERN OHIO OVER TO LAKE ERIE. KILN SHOWING DEEP CONVECTION ALONG TD BOUNDARY MAINLY JUST SOUTH OF OHIO RIVER BEFORE MAKING IT NORTH NEAR PORTSMOUTH. MODELS LOOK PRETTY GOOD THROUGH 36 HOURS THEN THEY DIFFER BEGINNING FRIDAY NIGHT. GFS IS STILL BRINGING CONVECTION INTO SOUTHERN FA. IT HAS TRENDED FARTHER SOUTH THE LAST FEW DAYS. ETA IS STILL DRY. WILL KEEP SMALL POPS GOING ACROSS THE SOUTH. AS FOR OVERNIGHT. WILL KEEP POPS MENTIONED IN THE WEST FOR THE EVENING AND LIKELY IN THE EAST. SYNOPTICALLY THE MID LEVEL TROF IS GOING TO A NEGATIVE TILT AND GOOD SYNOPTIC LIFT IS TAKING PLACE. HOWEVER THE BETTER INSTABILITY IS LOCATED ALONG THE TD BOUNDARY ALONG SOUTHERN FA BORDER. THINK CONVECTION HAS A CHANCE OF STRONG TO SEVERE IN THE EAST...WHERE A LITTLE MORE DAYTIME HEATING IS TAKING PLACE. MAV TEMPS LOOK PRETTY GOOD...EXCEPT FOR SATURDAY WHERE IT SEEMS A COUPLE DEGREES TO COOL. .ILN...NONE. TIPTON
Hazardous weather outlook, May 15, 5:00 AM EDT, 15 hours 18 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY THIS AFTERNOON. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS IN PLACE ACROSS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND INTO THIS EVENING...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, May 15, 4:06 PM EDT, 4 hours 12 minutes before
INZ058-059-066-073>075-080-KYZ089>096-OHZ045-046-051>056-060>065- 070>072-077-078-152035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 406 PM EDT THU MAY 15 2003 ...SEVERE THUNDERSTORM WATCH FOR THE TRI-STATE...MIAMI AND WHITEWATER VALLEYS AND MOST OF CENTRAL OHIO HAS BEEN CLEARED... STRONG TO SEVERE THUNDERSTORMS HAVE FOCUSED ALONG AND NEAR THE OHIO RIVER IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY. THUS THE WATCH TO THE NORTH AND WEST OF THIS AREA HAS BEEN CLEARED FROM THE WATCH. BASICALLY...THE WATCH HAS BEEN CLEARED TO THE NORTH AND WEST OF A LINE FROM MAYSVILLE TO HILLSBORO TO CHILLICOTHE TO LOGAN. HOWEVER A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS EVENING. TIPTON
Special weather statement, May 15, 4:56 PM EDT, 3 hours 22 minutes before
KYZ097>100-OHZ073-074-079>082-088-152125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 456 PM EDT THU MAY 15 2003 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY HAS BEEN CANCELLED... A FEW STRONG STORMS ARE STILL POSSIBLE OVER THIS REGION...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE. THE SEVERE THUNDERSTORMS THAT HAVE BEEN AFFECTING NORTHEAST KENTUCKY HAVE MOVED OFF TO THE SOUTH AND EAST OF THE MAYSVILLE/PORTSMOUTH/VANCEBURG AREA. RESIDENCE IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY SHOULD BE PREPARED FOR THE POSSIBILITY OF STRONG STORMS REDEVELOPING THROUGH 7 PM. TIPTON
Local storm report, May 15, 7:19 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
719 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LEBANON OH .75 INCH HAIL
05/15/03 WARREN DIME SIZE HAIL COVERING
THE GROUND.
JSSLocal storm report, May 15, 7:26 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
726 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM NEW ALBANY OH FLOOD
05/15/03 FRANKLIN FLOODED ROADS THROUGHOUT
TOWN. REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:14 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.